Frequently Asked Questions About NSAIDs and the Alliance for Rational Use of NSAIDs
Like any medication, NSAIDs may cause side effects.1 Some of these side effects can lead to serious consequences.1,2 However, you can minimize the risks of NSAIDs by taking them as directed—at the lowest amount that works for you for the shortest time required for relief.3
It is important when taking any NSAID that you take the lowest effective dose for the shortest period of time required for relief. You should also learn more about the medications you are taking. For example, be sure to read the label, making sure you know what you are taking, how to take it, and any possible side effects.
Finally, take charge of your own health—always ask your health care provider about potential side effects of any medication you are taking, including NSAIDs.
The Alliance for Rational Use of NSAIDs is a public health coalition dedicated to the safe and appropriate use of NSAIDs.
- Wilcox CM, Cryer B, Triadafilopoulos G. Patterns of use and public perception of over-the-counter pain relievers: focus on nonsteroidal antiinflammatory drugs. J Rheumatol. 2005;32(11):2218-2224.
- Lanas A, Garcia-Tell G, Armada B, Oteo-Alvaro A. Prescription patterns and appropriateness of NSAID therapy according to gastrointestinal risk and cardiovascular history in patients with diagnoses of osteoarthritis. BMC Med. 2011;9:38.
- Anderson JL, Adams CD, Antman EM, et al. ACC/AHA 2007 guidelines for the management of patients with unstable angina/non-ST-elevation myocardial infarction: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines (Writing Committee to Revise the 2002 Guidelines for the Management of Patients With Unstable Angina/Non-ST-Elevation Myocardial Infarction) developed in collaboration with the American College of Emergency Physicians, the Society for Cardiovascular Angiography and Interventions, and the Society of Thoracic Surgeons endorsed by the American Association of Cardiovascular and Pulmonary Rehabilitation and the Society for Academic Emergency Medicine. J Am Coll Cardiol. 2007;50(17):e1-e157.